Feeds:
Posts
Comments

Archive for the ‘Questions…and answers’ Category

You say you’re using estrogen therapy, have sufficient lubrication, but are experiencing pelvic muscle spasms that cause you some discomfort during sex. You’re wondering whether being sedentary contributes to the problem, and whether a vibrator, which your doctor recommended, may help.

VibratorsIt’s unlikely that sitting too much would contribute to the muscle spasms (although as a doc, I need to recommend more physical activity). Unfortunately, most of the time we don’t have a good explanation as to the cause of muscle spasms. A vibrator works by increasing (through stimulation) blood supply to surrounding tissues, which, in turn, promotes vaginal health. If you choose a vibrator, make sure it’s one you can use internally, not just externally on the clitoris.

The other tool that’s often helpful with muscle spasms is a set of vaginal dilators. These are designed to provide a gentle stretch to pelvic floor muscles to reduce spasm.

I hope this is helpful! Part of the solution is to be confident you can address the issue.

Read Full Post »

You say that sex is uncomfortable, despite using moisturizers and lubricants. Yes, this is common among women after menopause, whether or not they’ve given birth. You say you feel “less stretched out inside.”

Vaginal dilators for elasticityYes, dilators might be your best hope to regain vaginal “capacity.” The elasticity of the vagina is diminished in menopause, so the use of localized estrogenOsphena, or Intrarosa may make dilator use more successful. These are prescription products that restore health to the vaginal and vulvar tissues. Talking with your health care provider can help to determine if one of these products may be of benefit and which one is the right choice for you.

In the meantime, getting started with dilators sooner than later is good!

Read Full Post »

You say you passed the menopause mark (a year without menstruating) four years ago. You use a vaginal moisturizer every three days, and are successful with dilator use. Still, you have difficulty with “full and comfortable” intercourse with your husband.

You asked. Dr. Barb answered.I suggest that you take the largest dilator you’ve used in to your health care provider. Explain the situation, and have your provider insert the dilator and do a careful exam to see why there’s a discrepancy between success with the dilator but not with intercourse.

The term “hitting a wall” is most often used with the diagnosis of vaginismus. Vaginismus is involuntary spasm (tightness or tautness) of the pelvic floor muscles. Because this is involuntary, you can’t “just relax” the muscles.

This is a clinical diagnosis that can often be treated with dilators, but may also need pelvic floor physical therapy treatment as well. Your provider will be able to help in that determination and then to direct to you a physical therapist with pelvic floor expertise.

Good luck! It’s worth pursuing to regain that intimacy!

Read Full Post »

You asked. Dr. Barb answered.You describe your experience as “incredible pressure and pain,” and “deep aching pain.” You also said that you’ve had some varicose veins in your legs and have had some removed. Your research led you to vulvar varicosities, which does sound like a possible answer. These are varicose veins in the vulva, which are not all that common but do occur (often during pregnancy).

There are two options I’d like you to consider: The first is a good pelvic floor physical therapist. She or he can assess structurally whether there is evidence of a source for your pain. A great therapist can work magic! Really, they can.

The second option is a vein specialist. They can do an ultrasound assessment of vein function, even in the vulva, and try to help understand if that is what might be causing your discomfort.

Good luck on your journey!

Read Full Post »

Sounds like you’ve been doing a number of the right things: You’ve been using dilators, a vibrator, lubricant, and vaginal moisturizer. It sounds like you’re at a point where localized estrogenOsphena,  or Intrarosawould be helpful for you to achieve your desired outcome.

You asked. Dr. Barb answered.Any of these prescription drugs will provide elasticity, a critical factor for getting the “stretch” needed with the dilators. Take your dilators in to your health care provider and have this conversation, too. He or she can help you determine whether you can get further capacity with the methods you’re using or whether, as I suspect, you need to take the next step and add a prescription to your routine to restore health to the vaginal tissues.

It’s hard to get to the final goal without that option–and that final goal is definitely one worth working for! Good luck.

Read Full Post »

You asked. Dr. Barb Answered.The loss of hormones (estrogen and testosterone) with a hysterectomy and bilateral salpigoophorectomy (removal of ovaries) is definitely a “hit” to sexual function for women (I assume based on your message that your ovaries were removed). The genitals are, as we say in medicine, abundant with hormone receptors. In other words, hormones play a big role in the health and function—both urinary and sexual—of the genitals. So now, moving on without those hormones, what to do?

For most women, it’s direct stimulation of the clitoris that leads to experiencing orgasm. In the absence of estrogen, there is less blood supply, and, in turn, loss of sensation and ability to arouse or orgasm.

  • You can use a device to counter this trend. The Fiera Arouser is a small device you use before intimacy. It uses vacuum to increase circulation—and therefore sensation—in your clitoris.
  • There are also warming lubricants that can accelerate your response by increasing, again, circulation.
  • If your orgasms are weak, you might use the Intensity regularly on your own to build your pelvic floor muscles, which are what enable us to experience orgasm.
  • Probably the most reliable tool to help in achieving an orgasm will be a vibrator. The genitals need more direct and intense stimulation now, and a vibrator is usually a great solution. There are many great options to consider on the website.

This can also be a time to consider treating the genitals with prescription treatments such as localized estrogen or the non-estrogen options, Osphena or IntrarosaUsing testosterone off-label can help women with arousal and orgasm as well.

I’d encourage a conversation with your healthcare provider to see if there are options that may be helpful for you.

Good luck! I’m glad to hear that your husband is supportive in addressing this frustration for both of you!

Read Full Post »

I’m so sorry that you’re experiencing this loss in your relationship. Both depression and the medications used to treat it can be culprits in a loss of desire, and given the relatively short time frame in which you noted the change (one or two weeks), the antidepressant is the likely explanation for your husband.

The situation that you describe is probably best addressed with the help of a therapist; someone who does sex therapy would be most helpful (you can find one certified by the American Association of Sexuality Educators, Counselors, and Therapists through their website).

You asked. Dr. Barb answered.As you’ve begun to experience, the longer this dynamic goes on, the more anger and resentment builds. Having a therapist to help you navigate the conversations is extremely helpful. And your suggestion of a therapist sends your partner the clear message that intimacy is really, really important for you and your relationship.

There’s some evidence that Stronvivo, a nutritional supplement for cardiovascular health, can improve both libido and function in both men and women; that could be a consideration as well.

Good luck!

Read Full Post »

Older Posts »

%d bloggers like this: